DR. GOTT: Soup diet ahead for man whose teeth fall out
DEAR DR. GOTT: I’ve been reading your articles for years. I hope that you may have some guidance for me.
I had my first heart attack in 1978 at the age of 47 1/2, and had triple bypasses in ’83 and ’90. I decided to follow the advice of my doctor at that point and retired on Social Security disability. I took my meds – but two years ago my teeth started falling out.
My new dentist billed me $10,000 to fix things, but his work started falling out within two years. When I went to him for my last repair, he said nitrates used for heart problems cause deep root decay in teeth. He recommended I simply use “stickums” like Fixodent to keep them in place like dentures. Is that true?
No cardiologist ever mentioned that possibility. If it is true, is there a corrective medication?
In six weeks or so I will celebrate my 80th year on Earth. Dentists say they can put in expensive fixes for between $15,000 and $30,000. Maybe I’ll just have soup until God calls me!
My medications have been metoprolol and Coreg; and now isosorbide mononitrate. Ever heard a tale like this? Any recommendations?
Oh, yeah. After my first triple bypass in 1983, I awakened totally blind, which lasted two to three months. Blood thinners helped about 20 percent of my vision to return.
DEAR READER: I am unaware of either metoprolol or isosorbide mononitrate having any connection with losing teeth. However, Coreg does identify periodontitis as a potential side effect. This disorder occurs when inflammation and infection of the gums is delayed or remains left untreated. The inflammation and infection spread to the ligaments and bones that support the teeth and hold them in place. As a result, the teeth loosen and can eventually fall out.
Symptoms of periodontitis include gums that bleed easily, are bright red or purple in color, halitosis (bad breath), gum tenderness (especially in the presence of abscess), and loose teeth that ultimately fall out. Dental plaque deposits under the gums may also be present.
You should incorporate good oral hygiene immediately by having your teeth cleaned by a dentist twice each year and at home through brushing and flossing after meals. Even at 80 you are never too old to learn. Your dentist can provide instructions on how to brush, floss and prevent gingivitis from occurring. Make an appointment now before you lose any more teeth and are out of pocket more money than you already are.
At the same time, return to the doctor who prescribed your Coreg. Explain your situation and ask if another medication can be substituted that doesn’t have this devastating side effect.
With respect to your loss of vision, this is a rare complication following open heart surgery, stroke, seizure, from treatment of some forms of chemotherapy, and the use of cyclosporine used to prevent organ transplant rejection. Vision, either full or partial, may return within days of the event in some cases. The outlook depends on the cause.
• Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is http://www.AskDrGottMD.com.